Heavy Rain, Crittenden
- When
- July 7, 4:00 AM CST to 6:30 AM CST
- Where
- Crittenden County, 6 mi NNE of Marion
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -88.038
Creeks and streams rose past bankfull.
An early morning thunderstorm complex rapidly developed over the Lower Ohio Valley ahead of a weak mid-level shortwave trough. The complex evolved into a broad zone of convection along and south of a stationary front that extended from central Missouri through central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An early morning thunderstorm complex rapidly developed over the Lower Ohio Valley ahead of a weak mid-level shortwave trough. The complex evolved into a broad zone of convection along and south of a stationary front that extended from central Missouri through central Illinois. Three-hour rainfall amounts were from one to three inches, with isolated higher rates. The convection was focused along the nose of a low-level jet in a very moist air mass, with precipitable water values in the 2 to 2.25 inch range. Unidirectional wind flow from the surface to 500 mb resulted in little net movement of the convection. Although the best instability resided further south in the warm/moist sector, there was enough buoyancy in place to maintain convection. The front settled southward across western Kentucky by late afternoon, providing a focus for renewed convective complexes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 2:04 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 304 AM CDT TUE JUL 7 2015 .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 304 AM CDT TUE JUL 7 2015 ANOTHER ROUND OF WET WEATHER IS EXPECTED IN THE SHORT TERM PORTION OF THE FORECAST. LOCALLY HEAVY RAINFALL IS LIKELY. THE BULK OF THE RAINFALL IS FORECAST TODAY THROUGH WEDNESDAY EVENING...FOLLOWED BY SCATTERED ACTIVITY THURSDAY. AS OF 2 AM...THE FIRST ROUND OF CONVECTION IS FIRING UP IN EXTREME WESTERN KENTUCKY. THE HIGH-RES MODELS HAVE DONE A GOOD JOB FORECASTING THESE STORMS...INCLUDING THEIR TIMING AND AREAL PLACEMENT. THE STORMS ARE FORECAST TO DEVELOP AND SPREAD EAST/NORTHEAST ACROSS THE REMAINDER OF WEST KENTUCKY AND ADJACENT PORTIONS OF SRN ILLINOIS AND SW INDIANA. AFTER THE EARLY MORNING STORMS EXIT OUR REGION...A SURFACE COLD FRONT WILL MOVE SOUTHEAST TO NEAR A KMVN/KMDH/KPOF LINE EARLY THIS EVENING. A MORE WIDESPREAD AREA OF SHOWERS AND STORMS WILL PRECEDE THE FRONT THIS AFTERNOON. LOCALLY HEAVY RAINFALL APPEARS TO BE A GOOD BET GIVEN VERY HIGH PRECIP WATER VALUES AND MODERATELY STRONG LOW LEVEL INFLOW FROM 30 TO 35 KNOTS. THE MODELS ARE IN EXCELLENT AGREEMENT THAT THE FRONT WILL STALL ACROSS WESTERN KENTUCKY LATE TONIGHT...BUT CONVECTIVE OUTFLOW MAY PUSH THE EFFECTIVE BOUNDARY INTO TENNESSEE. IN ANY CASE...PRECIP COVERAGE IS FORECAST TO DIMINISH OVERNIGHT AS THE AIR MASS STABILIZES NORTH OF THE EFFECTIVE BOUNDARY. ON WEDNESDAY AND WEDNESDAY NIGHT...A WEAK SURFACE LOW WILL DEVELOP AND MOVE NORTHEAST ACROSS CENTRAL ILLINOIS. THIS LOW WILL SERVE TO PULL THE FRONT NORTHWARD ACROSS OUR REGION ON WEDNESDAY. THE MODELS ARE IN STRONG AGREEMENT THAT CONVECTION WILL DEVELOP ALONG AND NORTH OF THE WARM FRONT DURING THE AFTERNOON ACROSS ILLINOIS AND MISSOURI. THE STORMS WILL DIMINISH OR MOVE OUT WEDNESDAY NIGHT. THE MAXIMUM STORM TOTAL RAINFALL AMOUNTS /TODAY THROUGH WEDNESDAY/ ARE FORECAST TO OCCUR IN SOUTHEAST MO AND SOUTHERN IL. WPC GUIDANCE AND OFFICE GRIDDED QPF HAVE BEEN CONSISTENTLY INDICATING AROUND TWO INCHES ALONG AND NORTHWEST OF A KMVN/KMDH LINE...AS WELL AS NW OF KCGI. EVEN THOUGH THE GROUND IS VERY MOIST...THESE AMOUNTS ARE MARGINAL FOR FLASH FLOODING. WILL MENTION HEAVY RAINFALL IN THE GRIDS AND HWO...AND HOLD OFF ON A FLASH FLOOD WATCH. ON THURSDAY AND THURSDAY NIGHT...PRECIP COVERAGE SHOULD TEND TO BE MORE SCATTERED AS UPPER LEVEL RIDGING STARTS TO EXPAND NORTH. HOWEVER...THE REMNANTS OF THE WEAK FRONTAL BOUNDARY WILL STILL BE OVER OUR REGION. WILL KEEP POPS IN THE CHANCE CATEGORY THURSDAY IN ALL AREAS...AND THEN LIMIT PRECIP CHANCES TO NORTHERN AND CENTRAL COUNTIES THURSDAY NIGHT. GIVEN ALL THE CLOUDS AND PRECIP...DIURNAL TEMP RANGES WILL BE QUITE SMALL...ON THE ORDER OF 10 DEGREES OR SO. IN THE AREAS OF HIGHEST QPF AND CLOUD COVER...DAYTIME HIGHS WILL GENERALLY BE AROUND 80 WITH OVERNIGHT LOWS AROUND 70. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 304 AM CDT TUE JUL 7 2015 MODEL PREFERENCE - A BLEND OF THE 00Z GEFS AND 12Z ECMWF WITH A MINOR INCORPORATION OF THE 00Z ECMWF. H5 RIDGE OVER THE SE U.S. AT THE START OF THE PERIOD...WILL DRIFT WEST AND EVENTUALLY ALLOW MORE PROMINENT NW FLOW TO DEVELOP ACROSS THE UPPER MIDWEST...GREAT LAKES AND NORTHEAST U.S. HAVE JUST A SMALL CHANCE OF CONVECTION FAR NORTH...I64 FRIDAY AS A WARM FRONT IS FORECAST TO MOVE NE. FRIDAY NIGHT THROUGH THE WEEKEND WE ANTICIPATE MAINLY DRY...HOT HUMID WEATHER GIVEN THE STRENGTH OF THE UPPER HIGH AND THE DRIER AIRMASS FORECAST TO ACCOMPANY IT. CERTAINLY CANNOT RULE OUT ISOLATED HEAT OF THE DAY CONVECTION WITH COVERAGE GENERALLY AOB 10 PERCENT. WITH NW FLOW ALOFT MORE OF AN INFLUENCE SUNDAY NIGHT THROUGH MONDAY...WILL INTRODUCE LOW CHANCE CONVECTIVE POPS IN CONJUNCTION WITH THE MODELS DEPICTION OF A FRONT APPROACHING FROM THE NORTH. TEMPS WILL BE A BLEND OF MOS AND EXISTING NUMBERS FROM THE PREVIOUS FORECAST. && .AVIATION... ISSUED AT 304 AM CDT TUE JUL 7 2015 A ROUND OF SHOWERS AND STORMS IN THE KPAH/KCGI AREAS WILL MOVE NORTHEAST...LIKELY AFFECTING THE KEVV/KOWB AREAS LATER THIS MORNING. AREAS OF MVFR CIGS HAVE DEVELOPED OUTSIDE THE STORMS ACROSS SE MISSOURI. THESE LOW CLOUDS WILL MOVE EAST/NORTHEAST...AND MAY OCCASIONALLY AFFECT ALL TAF SITES THROUGH MID MORNING. A PERIOD OF VFR CONDITIONS IS EXPECTED LATE THIS MORNING AND DURING THE MIDDAY HOURS...FOLLOWED BY AN AREA OF SHOWERS AND STORMS ASSOCIATED WITH A SOUTHEASTWARD MOVING COLD FRONT. LOW CLOUDS ARE LIKELY TO BECOME WIDESPREAD AS THE COLD FRONT ARRIVES THIS EVENING. AT THIS TIME...MVFR CONDITIONS APPEAR MOST LIKELY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MY LONG TERM...CN AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 415 AM CDT TUE JUL 7 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-080915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 415 AM CDT TUE JUL 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME NUMEROUS TODAY AND TONIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN. ONE TO TWO INCHES OF RAIN ARE POSSIBLE. A FEW OF THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS. MINOR TO MODERATE FLOODING CONTINUES ON SEVERAL RIVERS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ON WEDNESDAY WILL PRODUCE MORE LOCALLY HEAVY RAINFALL. STORM-TOTAL RAINFALL AMOUNTS THROUGH WEDNESDAY WILL BE AROUND TWO INCHES IN SOME AREAS...ESPECIALLY IN SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS. SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...AND THEN AGAIN ON MONDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND ANY FLOODING THAT MAY OCCUR.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
444 AM CDT TUE JUL 7 2015
KYZ004>006-071030-
BALLARD KY-GRAVES KY-MCCRACKEN KY-
444 AM CDT TUE JUL 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BALLARD...MCCRACKEN...
NORTHEASTERN GRAVES...NORTHWESTERN MARSHALL AND SOUTHWESTERN
LIVINGSTON COUNTIES UNTIL 530 AM CDT...
AT 443 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA CENTER...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THE WINDS COULD BRING DOWN A TREE OR TWO GIVEN SATURATED GROUND
CONDITIONS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...LA CENTER...REIDLAND...LONE OAK...WEST PADUCAH...
WOODLAWN-OAKDALE...HENDRON...MASSAC AND KEVIL.
LAT...LON 3700 8900 3718 8897 3717 8878 3714 8873
3714 8870 3711 8861 3706 8855 3705 8855
3703 8852 3702 8848 3691 8849
TIME...MOT...LOC 0943Z 277DEG 29KT 3709 8889
CNThe Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
Creeks and streams rose past bankfull.
Major flash flooding occurred as a result of persistent thunderstorms that dumped up to 5.5 inches of rain in four hours. The heaviest rainfall amounts occurred over the city of Paducah, where serious flooding of streets and low-lying areas took place. A state of emergency was declared by the city and county government leaders. Floodwaters affected about 133 private residences and 29 businesses. Among the flooded buildings were three apartment complexes, the sheriff's department, an ambulance building, and the county jail. The vast majority of the flooded buildings remained habitable, but nearly a dozen were uninhabitable until minor repairs could be made. Water overwhelmed several neighborhoods, and the county emergency management agency used boats to check on residents. The Red Cross opened a shelter for those displaced residents. Numerous vehicles were stranded on flooded streets and parking lots. The Paducah Police Department responded to 15 water-related incidents or rescues in four hours. The county sheriff's department handled numerous other incidents outside the Paducah city limits. Since the flash flooding occurred during the early morning commute, there was a high impact on traffic. Flash flooding of Perkins Creek inundated access roads and parking lots of hotels and restaurants near exit 4 along Interstate 24. A hotel was evacuated as water rose out of the parking lot into the first floor. The flooding affected underground power lines, knocking out traffic signals at the congested exit 4 interchange. About 1,000 customers experienced power outages in the area near exit 4. Numerous basements throughout Paducah were flooded. The rainfall total at a rain gage in downtown Paducah along the Ohio River was 5.44 inches, which fell within a period of four hours. At the NWS office at Barkley Regional Airport, the total was 2.9 inches.
Some water covered several roads. A rainfall amount of 2.5 inches was measured in one hour and 45 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588639, 588613, 588660.